Florida, 2022

Tornadoes and Damaging Winds in Florida, December 15, 2022

December 15, 2022 · NWS TBW · 11 events in 5 counties and zones

A squall line ahead of a strong cold front produced damaging winds and 2 tornadoes across West Central Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$625,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A squall line ahead of a strong cold front produced damaging winds and 2 tornadoes across West Central Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Dec 15, 9:01 AM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Dec 15, 9:01 AM EST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
901 AM EST Thu Dec 15 2022

...New UPDATE, AVIATION, MARINE...

.UPDATE...
Issued at 858 AM EST Thu Dec 15 2022

Showers and storms are currently pushing through the eastern gulf
waters and nature coast. The latest radar is showing heavy
downpours, frequent lightning as well as gusty winds and water
spouts over the waters as the squall line pushes close to the
coastline. A Tornado Watch has been issued for the eastern gulf
waters and from Charlotte County northward through 4 pm this
afternoon. The latest HRRR guidance shows the main line of showers
and storms pushing through Tampa Bay from 11 am - 3 pm and then
pushing through SW Florida between 3 pm - 7 pm. Showers and storms
should taper off late this evening into the overnight hours with
partly cloudy skies and rain-free conditions expected on Friday.

&&

.AVIATION...
(12Z TAFS)
Issued at 858 AM EST Thu Dec 15 2022

A strong cold front is pushing closer to west central and southwest
Florida this morning. Clouds will start to increase across the
northern terminals after 12z, with some pre-line storms possible
starting 15-18z and the main line generally between 18-23z. Some
lingering showers possible behind it through around 00z with winds
veering from the south to the W/NW through the period as the front
pushes south through the area. VFR conditions return overnight and
continue through Friday morning.

&&

.MARINE...
Issued at 858 AM EST Thu Dec 15 2022

A SCA remains in effect this morning through 1 pm for the northern
and central waters with winds from the south around 20 knots and
seas around 7 feet in place. SCEC remains for Tampa Bay and the
southern waters including Charlotte Harbor as winds there are in the
15 to 20 knot range with seas 4-5 feet this morning. Showers and
storms will move through the waters today ahead of a cold front.
Winds shift to the north behind the front and subside on Friday.
Winds will then continue from the N/NE through the rest of the
period with another round of showers and storms possible Saturday
into Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  77  56  69  51 /  90  10   0   0
FMY  81  64  75  57 /  70  50   0  10
GIF  79  55  71  50 /  80  10   0   0
SRQ  80  58  72  52 /  90  20   0  10
BKV  78  48  69  40 /  90  10   0   0
SPG  77  59  68  55 /  90  10   0  10

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...Small Craft Advisory until 1 PM EST this afternoon for Coastal
     waters from Englewood to Tarpon Springs FL out 20 NM-
     Coastal waters from Tarpon Springs to Suwannee River FL out
     20 NM-Waters from Englewood to Tarpon Springs FL out 20 to
     60 NM-Waters from Tarpon Springs to Suwannee River FL out
 20 to 60 NM.

&&

UPDATE/AVIATION/MARINE...Wynn
DECISION SUPPORT...Noah
UPPER AIR...Delerme
Hazardous weather outlook, Dec 15, 5:36 AM EST, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
536 AM EST Thu Dec 15 2022

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-239-
242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-873-876-
161045-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-Coastal Hillsborough-
Coastal Manatee-Coastal Sarasota-Coastal Charlotte-Coastal Lee-
Inland Levy-Inland Citrus-Inland Hernando-Inland Pasco-
Inland Hillsborough-Inland Manatee-Inland Sarasota-Inland Charlotte-
Inland Lee-Tampa Bay waters-Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
536 AM EST Thu Dec 15 2022

This Hazardous Weather Outlook is for southwest Florida, west
central Florida and Gulf of Mexico.

.DAY ONE...Today and tonight.

Showers and thunderstorms will move southeast through the Nature
Coast this morning, the Tampa Bay area during the late morning and
early afternoon, and southwest Florida this afternoon and evening.
Some strong or severe thunderstorms are possible, with damaging winds
gusts, isolated tornados and water spouts, small hail, isolated
flooding, and frequent lightning possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Dec 15, 8:52 AM EST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
852 AM EST Thu Dec 15 2022

FLZ239-151415-
Inland Levy FL-
852 AM EST Thu Dec 15 2022

...A strong thunderstorm will impact portions of northeastern Levy
County through 915 AM EST...

At 852 AM EST, Doppler radar was tracking a strong thunderstorm over
Williston Highlands, or 7 miles southwest of Williston, moving
northeast at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Williston, Bronson, Williston Highlands, East Bronson, Williston
Municipal Airport, Otter Creek and Lebanon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 400 PM EST for northern
Florida.

&&

LAT...LON 2948 8241 2922 8240 2922 8253 2917 8254
      2913 8268 2916 8268 2923 8274 2941 8283
      2948 8251 2948 8250 2949 8249
TIME...MOT...LOC 1352Z 246DEG 41KT 2930 8256

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TBW
Special weather statement, Dec 15, 9:50 AM EST, 34 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
950 AM EST Thu Dec 15 2022

FLZ043-139-142-148-149-239-242-248-249-151545-
Coastal Citrus FL-Inland Pasco FL-Inland Hernando FL-
Coastal Hernando FL-Inland Citrus FL-Sumter FL-Coastal Levy FL-
Inland Levy FL-Coastal Pasco FL-
950 AM EST Thu Dec 15 2022

...Strong thunderstorms will impact portions of Citrus, Sumter,
Pasco, Hernando and Levy Counties through 1045 AM EST...

At 950 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles south of Fowlers Bluff to near Crystal
River Airport to near Jasmine Estates. Movement was northeast at 40
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Spring Hill, New Port Richey, Zephyrhills, Brooksville, Inverness,
Wildwood, Dade City, Williston, Bushnell, Chiefland, Bronson, Hudson,
Beverly Hills, Homosassa Springs, Holiday, St. Leo, Weeki Wachee,
East Bronson, New Port Richey East and South Brooksville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 400 PM EST for northern,
central and west central Florida.

&&

LAT...LON 2954 8256 2948 8255 2948 8241 2922 8240
      2921 8254 2904 8253 2905 8246 2896 8231
      2896 8196 2831 8196 2831 8206 2826 8211
      2817 8211 2819 8281 2846 8274 2878 8271
      2910 8289 2908 8302 2920 8314 2958 8280
TIME...MOT...LOC 1450Z 229DEG 35KT 2924 8300 2885 8263 2829 8272

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TBW

The radar

The Tampa radar (KTBW), 90 km away, was scanning. The volume nearest the first event began at 15:26 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 tornado, 1 funnel cloud, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Hernando

When
December 15, 10:24 AM EST
Where
Hernando County, 0.61 mi W of Berkeley
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
28.500, -82.590

Gas station awning partially pealed back. Time estimated from radar.

Thunderstorm Wind, Hernando

When
December 15, 10:45 AM EST
Where
Hernando County, 0.69 mi S of Masaryktown
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
28.430, -82.460

Numerous trees down being reported my broadcast media.

Thunderstorm Wind, Hernando

When
December 15, 11:15 AM EST
Where
Hernando County, 4.19 mi ESE of Powell
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
28.450, -82.370

Report of a pole barn destroyed, roof damage to a house, and a few large oak trees snapped at the base Vicinity Ayers Road and Culbreath Road.

Funnel Cloud, Pasco

When
December 15, 11:25 AM EST
Where
Pasco County, 1.4 mi WSW of Drexel
Reported by
Trained Spotter
Coordinates
28.220, -82.490

Trained spotter saw a funnel cloud that lasted about 5 minutes.

Thunderstorm Wind, Hillsborough

When
December 15, 11:45 AM EST
Where
Hillsborough County, 1.51 mi SSE of Cosme
Measured
48 kt (55 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
28.100, -82.570

Delayed report. Metal roof of a barn torn off. Pieces of siding removed from several homes. Numerous trees down and snapped. Limb of an oak tree fell on and damaged a car. 16000 block of Copeland Farms road in Odessa.

Thunderstorm Wind, Hillsborough

When
December 15, 11:55 AM EST
Where
Hillsborough County, 1.95 mi WNW of Chapman
Measured
43 kt (49 mph) measured gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
28.130, -82.500

Several homes in Lutz community received damage to pool cages and fences. Some shingles were peeled off roofs. Radar data and damage patterns suggest this was caused by a strong wind gust rather than a tornado. Time estimated from radar.

Heavy Rain, Hillsborough

When
December 15, 12:29 PM EST
Where
Hillsborough County, 1.4 mi ESE of Nowatney
Reported by
Amateur Radio
Coordinates
28.070, -82.430

Street flooding in the area of East Fowler and 30th Street.

Tornado, Pasco

When
December 15, 3:48 PM EST to 3:50 PM EST
Where
Pasco County, 3.55 mi N of Loyce to 3.87 mi NNE of Loyce
Rating
EF1
Path length
0.69 mi
Path width
100 yd
Continued into
Hernando, Fl (TBW)
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
28.431, -82.473

NWS survey determined that an EF-1 tornado touched down in|extreme northern Pasco County south of Masaryktown then moved|into Hernando County before dissipating a few miles west of|Interstate 75. Primary damage was near beginning of track where a|home suffered roof damage. Elsewhere, most damage consisted of|snapped or uprooted trees as the tornado tracked mostly over|forested area.

Tornado, Hernando

When
December 15, 3:50 PM EST to 4:03 PM EST
Where
Hernando County, 0.45 mi SSW of Masaryktown to 1.36 mi NNW of Dixie
Rating
EF0
Path length
9.61 mi
Path width
100 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
28.434, -82.462

NWS survey determined that an EF-1 tornado touched down in extreme northern Pasco County south of Masaryktown then moved into Hernando County before dissipating a few miles west of Interstate 75. Primary damage was near beginning of track where a home suffered roof damage. Elsewhere, most damage consisted of snapped or uprooted trees as the tornado tracked mostly over forested area.

Tornado, Pinellas

When
December 15, 5:01 PM EST to 5:05 PM EST
Where
Pinellas County, 1 mi ENE of Pasadena to 1.96 mi S of Kenneth City
Rating
EF1
Path length
1.88 mi
Path width
100 yd
Injuries
2 direct, 0 indirect
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
27.774, -82.734

NWS survey determined that an EF-1 tornado touched down in western|Pinellas County near Pasadena and moved east-northeast for nearly|2 miles causing minor to moderate damage to at least 5 homes and|2 other buildings, mostly with roofs partially peeled or trees|downed onto them. Most of the damage was observed near 9th Ave|from just west of Tyrone Blvd and 53rd St. 2 minor injuries were|reported near St. Vincent`s Episcopal Church.

Tornado, Sarasota

When
December 15, 8:15 PM EST to 8:17 PM EST
Where
Sarasota County, 3.32 mi NNW of North Port to 3.26 mi NNW of North Port
Rating
EF0
Path length
0.14 mi
Path width
100 yd
Reported by
Emergency Manager
Coordinates
27.070, -82.220

EM, media, and public all relayed pictures and video of lanai damage and additional picture of a large tree downed near the lanai. Radar indicates brief rotation and videos support a tornado designation. Estimated ef-0 strength with winds of 85 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyThe tornado archive for Florida, 2022Warnings in Florida, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1063825, 1063826, 1063828, 1063823, 1063833, 1063836, 1063824, 1063849, 1067645, 1063858, 1063870.